The Aword

  • Increase font size
  • Default font size
  • Decrease font size
Welcome, Guest

Signs of arachnoiditis after steroid epidural
(1 viewing) (1) Guest
  • Page:
  • 1
  • 2

TOPIC: Signs of arachnoiditis after steroid epidural

Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1443

  • Lupa
  • OFFLINE
  • Fresh Boarder
  • Posts: 8
  • Karma: 0
Hello. I have found this site very useful and thanks first for everybody involved in it. My story is that I had a steroid injection last September ('13) for an L4/5 disc rupture that caused me pain when I sat. The procedure was horrific and I screamed in pain and roared for it to stop. I was so traumatised by the severity of the pain that I cried throughout the procedure and when he withdrew the needle and I could feel it I was so scared the agony would come again I shouted "Stop hurting me!"

I was mortified afterwards and asked the radiologist who was performing it whether that degree of agony was normal. Perfectly normal he said and I went away very hopeful of success. 48 hours later I was crippled with severe bilateral sciatica from spine to ankle and excruciating spinal pain both on the site of the injection and on its mirror image opposite. I'd never had any right side symptoms in my life but now I had terrible pain symmetrically. It took many weeks to subside. Two months after the injection my left hand became rigid one morning and fixed in a strange shape with the middle fingers pointing down. I was unable to control or move the hand for about 7 - 10 seconds. By Christmas I became away of increasing pain in the outer calf of both legs which was getting gradually more intense as time went by. It was a burning, stinging pain, unlike slipped disc radicular pain. I also had a persistent tingling spot in my left arm and pain in both wrists and hands. By January I needed to take Tramadol to be able to concentrate on my work. An MRI in December had ruled out any disc cause for my brand new right side symptoms and lower leg symptoms on both sides.

My ortho had discharged me the second I told him about the new symptoms, although they were far worse than the symptoms I was being treated for. He talked over me so relentlessly whenever I tried to tell him about the injection he just stared at me and said, "That is not possible." I saw a neurologist who said whatever was causing the pain could not be related to the injection because ct-guided injections are foolproof. She has sent me for nerve tests to see if it is peripheral neuropathy.

She says I am imagining it. I tell her that she is imagining that I am imagining it. The pain is like jelly fish stings across the top of the feet. I call them zingers. And then shooting pains in the calf and a deep ache in both outer calves. Deep pain in the wrists and hands. I am having an MRI in May and hope that will shed some light on this. The question I have (after all this) what is the minimum time it takes for the scar tissue to form sufficiently for any clumping to potentially be visible on the MRI? Anybody got any idea?

I'm 50 and had just recovered from a two year illness caused by an adverse reaction to ciprofloxacin when this happened. My ligaments snapped in both feet and I had tendinitis all over. I was just going back to work and getting my life back together when this epidural was performed so I am very disappointed to be ill again. I can work with the help of one tramadol every day at noon (that's when the pain kicks in) but I am very apprehensive about the future.

I'd be grateful for any opinions or knowledge about the MRI timescale. My heart goes out to those of you whose stories I have read on here.

Re: Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1444

  • helen
  • OFFLINE
  • Gold Boarder
  • Posts: 179
  • Karma: 1
Dear Lupa,
Sorry to read your post. I can't tell you how long it takes for arachnoiditis to show up on an MRI, everyone is different. Please avoid having any "contrast" injection (Gadolinium is often used) prior to the scan as this can be harmful. Also if you get a negative response from your neurologist, then request your test results. It took me a while to realise my neurologist wasn't reporting his findings to my GP.

I was diagnosed with arachnoiditis in 2005 - 7 years after having an epidural for a prolapsed disc and have found very few consultants who treat me with any respect!

Many people suffering with arachnoiditis don't diagnosed for decades.

Hope everything goes well and stay in touch, Helen
Last Edit: 3 years, 8 months ago by helen. Reason: added text!
The following user(s) said Thank You: ann

Re: Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1445

  • Lupa
  • OFFLINE
  • Fresh Boarder
  • Posts: 8
  • Karma: 0
Thank you so much for your reply. I'm sorry to hear about your arachnoiditis. Would you mind telling me the course you took towards diagnosis - if it's not too painful going back over it. Thanks for your kind words.

Re: Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1454

  • helen
  • OFFLINE
  • Gold Boarder
  • Posts: 179
  • Karma: 1
Had lots of nerve damage to bowel and surrounding area and consulted 3 neurologists and 3 gastroenterologists before finally getting one clear diagnosis. As symptoms progressed my gastric consultant recommended I find another neurologist - he conducted lots of tests but kept my diagnosis of Arachnoiditis from me for a year!

Had another bad experience about 4 years ago when trying to get further symptoms diagnosed.

I have a couple of consultants who are sympathetic and reliable, so they are out there.

Regards Helen

Re: Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1456

  • Lupa
  • OFFLINE
  • Fresh Boarder
  • Posts: 8
  • Karma: 0
Thank you Helen. It seems extraordinary to me that you were not told about your diagnosis. The more I look into this, and the more I see my own neurologist making illogical and strange conclusions to avoid facing up to what appears to have happened to me, I've come to the conclusion that when it comes to dealing with the medical profession about this injury it's like dealing with organised crime. I mean that. There is real dishonesty - I suppose because it is an injury, a medically-induced injury. I'm scared about what might lie ahead but I am so glad to find this forum and your posts. I am thinking it might be a good idea to start a campaign of awareness through the media. Hm. Something has to happen.

Re: Signs of arachnoiditis after steroid epidural 3 years, 8 months ago #1457

  • helen
  • OFFLINE
  • Gold Boarder
  • Posts: 179
  • Karma: 1
There are too many doctors/consultants treating back pain in this way and won't admit liability. I spent years trying to promote awareness and all my efforts fell of deaf ears. A few years ago I tried to convince Panorama to investigate and put together a programme.
  • Page:
  • 1
  • 2
Time to create page: 0.24 seconds